Popular pain-relievers might increase the risk of hearing loss in women, depending on how often they are used, a new study suggests.
Researchers from the Brigham and Women's Hospital found that use of acetaminophen (a popular brand name is Tylenol) or ibuprofen (popular brand names include Advil, Midol and Motrin) more than once a week is linked with an increased risk of hearing loss in women. Their findings are published in the American Journal of Epidemiology.
"Possible mechanisms might be that NSAIDs [non-steroidal anti-inflammatory drugs] may reduce blood flow to the cochlea -- the hearing organ -- and impair its function," study researcher Dr. Sharon G. Curhan, M.D., of the Brigham and Woman's Hospital Channing Division of Network Medicine, said in a statement. "Acetaminophen may deplete factors that protect the cochlea from damage."
Researchers examined the effects of acetaminophen, ibuprofen and aspirin on the hearing of 62,261 women who were between ages 31 and 48. The women were followed for 14 years, after which 10,012 ended up reporting some kind of hearing loss.
The researchers found that taking acetaminophen two or three days a week raised the risk of hearing loss by 11 percent, while taking it four or five days a week raised the risk by 21 percent.
And they found that taking ibuprofen two or three days a week raised the risk of hearing loss by 13 percent, taking it four or five days a week raised it by 21 percent, and taking it six or more days a week raised it by 24 percent.
However, researchers didn't find any increased risk of hearing loss linked with aspirin use.
It's important to remember that the study only shows an association, and not a cause-and-effect relationship. But still, "if individuals find a need to take these types of medications regularly, they should consult with their health care professional to discuss the risks and benefits and to explore other possible alternatives," Curhan said in the statement.
Also on HuffPost: